Serum bupivacaine concentrations after intraarticular injection for pain relief after knee arthroscopy

D. R. Solanki, F. K. Enneking, F. M. Ivey, M. Scarborough, R. V. Johnston

Research output: Contribution to journalArticle

26 Scopus citations

Abstract

Intraarticular injection of local anesthetic drugs after arthroscopic knee surgery is used to provide postoperative analgesia. Toxic serum levels of bupivacaine have been reported after its use both in regional anesthesia and for intraarticular injection. The toxicity of the former is related to needle misplacement and the latter is presumed to be absorptive. This study evaluates the effect of tourniquet inflation and the addition of epinephrine on serum concentrations of bupivacaine after intraarticular injection. The result shows that the peak serum bupivacaine concentrations can be reduced by adding epinephrine and injecting it after tourniquet inflation.

Original languageEnglish (US)
Pages (from-to)44-47
Number of pages4
JournalArthroscopy: The Journal of Arthroscopic and Related Surgery
Volume8
Issue number1
DOIs
StatePublished - 1992

    Fingerprint

Keywords

  • Bupivacaine
  • Local anesthetic drugs
  • Tourniquet

ASJC Scopus subject areas

  • Orthopedics and Sports Medicine

Cite this